Montana, 2009Winter Storm in Montana, December 13 to 14, 2009
December 13 to 14, 2009 · NWS BYZ · 2 events in 2 counties and zones
An arctic front moved into the area on the 13th. Moisture from a storm system over California overspread this arctic air resulting in heavy snow across the Beartooth and Absaroka Mountains and adjacent foothills.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic front moved into the area on the 13th. Moisture from a storm system over California overspread this arctic air resulting in heavy snow across the Beartooth and Absaroka Mountains and adjacent foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 13, 6:38 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Dec 13, 6:38 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
638 PM MST SUN DEC 13 2009
.SHORT TERM...VALID FOR MON AND TUE...
UPDATED FORECAST TO DROP LOW TEMPERATURES OVER WESTERN AND
NORTHERN AREAS TONIGHT. TEMPERATURES ARE IN THE -5 TO -12 RANGE
ALREADY IN THESE AREAS...AND ARE BELOW FORECAST LOWS IN SOME WESTERN
AREAS. WENT 5 TO 8 DEGREES BELOW CURRENT TEMPERATURES FOR MOST
LOCATIONS. THE CENTER OF HIGH PRESSURE WHERE THE COLDEST AIR IS
LOCATED IS STILL WELL NORTH OF THE AREA AND IS PROGGED TO SLIP
SOUTH LATER TONIGHT. THUS SHOULD SEE TEMPERATURES DROP A BIT MORE
DESPITE CLOUD COVER.
RADAR SHOWING AREAS OF MODERATE TO HEAVY SNOWFALL OVER PORTIONS OF
THE FORECAST AREA...WITH CLOUD TOPS COOLING CENTRAL AND WEST AS AN
AREA OF QG FORCING AND 700MB FRONTOGENESIS MOVES INTO THE AREA.
THE HEAVIEST SNOW IS FROM HARLOWTON TO ROUNDUP AND INTO NORTHERN
ROSEBUD COUNTY...WHERE SNOWFALL RATES ARE 1 TO 2 INCHES AN HOUR AT
TIMES. ADDITIONAL MODERATE SNOWFALL IS FROM WHEATLAND COUNTY SOUTH
TO BIG TIMBER...ALONG WITH AREAS OF SOUTHERN BIG HORN INTO POWDER
RIVER AND SHERIDAN COUNTY. WITH SHALLOW NATURE OF THE ARCTIC
AIRMASS...MOUNTAIN LOCATIONS CURRENTLY IN THE MID 20S...STILL
BEING IMPACTED BY SOME DOWNSLOPING INFLUENCE OVER CENTRAL AREAS.
AS BETTER FORCING CONTINUES TO BUILD IN AND THE DEPTH OF THE
ARCTIC INCREASES OVERNIGHT SHOULD SEE SNOWFALL FILL IN OVER THE
NEXT FEW HOURS. REST OF THE FORECAST IS ON TRACK AND NO
ADJUSTMENTS TO SNOW AMOUNTS IS ANTICIPATED. CHAMBERS
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MODELS STILL SHOWING THE ARCTIC AIR TO BE ERODED OUT OF THE
FORECAST AREA BY WEDNESDAY WITH THE COOLEST AIR STILL BEING
ACROSS THE FAR NORTHEAST PORTIONS OF THE FORECAST AREA. AS THE
PREVIOUS SHIFT MENTIONED...WILL NEED TO WATCH FOR COLD AIR
DRAINAGE DOWN THE CLARKS FORK RIVER VALLEY AND INTO SOUTHWEST
YELLOWSTONE COUNTY AS THIS MAY HINDER TEMPERATURES FROM WARMING
AS QUICKLY AS GUIDANCE IS SUGGESTING. IN ANY CASE...DOWNSLOPE
FLOW RESULTING IN WARMER TEMPERATURES IS EXPECTED FOR WEDNESDAY
AND THURSDAY WITH DRY CONDITIONS OR JUST A SLIGHT SNOW SHOWER
CHANCE FOR THE PLAINS. HIGHER CHANCE POPS WILL REMAIN FOR THE
SOUTHWEST MOUNTAINS AS A MOIST WESTERLY FLOW ALOFT WILL PERSIST
BOTH DAYS.
ANOTHER UPPER LEVEL DISTURBANCE DIVES SOUTHEAST OUT OF CANADA
LATE THURSDAY INTO EARLY FRIDAY BRINGING A BETTER CHANCE FOR
LIGHT SNOW OR SNOW SHOWERS THURSDAY NIGHT AND FRIDAY. MODELS ARE
KEEPING HIGH PRESSURE RIDGING OVER THE PACIFIC NORTHWEST THROUGH
THIS PERIOD. THIS WILL BRING A COLDER NORTHWEST FLOW ALOFT ACROSS
THE FORECAST AREA FRIDAY INTO NEXT WEEKEND. GIVEN THE UNSTABLE
NORTHWEST FLOW ALOFT...WILL CONTINUE WITH SLIGHT CHANCE TO CHANCE
POPS FOR THE PLAINS WITH HIGHER CHANCES OVER THE MOUNTAINS. HAVE
ALSO CONTINUED THE PREVIOUS SHIFTS THINKING OF COOLING
TEMPERATURES A FEW MORE DEGREES EACH DAY. HOOLEY
&&
.AVIATION...
ARCTIC COLD WILL CONTINUE THROUGH THE DAY MONDAY WHILE A MOIST
PACIFIC FLOW ALOFT WILL MOVE OVER THE COLD AIR. THIS WILL RESULT
IN PERIODS OF SNOW...SOMETIMES HEAVY...ACROSS THE ENTIRE FORECAST
AREA. THE SNOWFALL IS EXPECTED TO INTENSIFY LATE THIS EVENING
THROUGH MONDAY MORNING. EXPECT MVFR TO IFR CONDITIONS TO PREVAIL
THROUGHOUT THE REMAINDER OF TODAY AND THROUGHOUT THE OVERNIGHT
HOURS INTO MONDAY. HEAVY SNOW IS LIKELY ACROSS THE
BEARTOOTH/ABSAROKA MOUNTAINS. EXPECT OBSCURATIONS TO ALL
MOUNTAINS IN OUR FORECAST AREA THROUGH THE NIGHT. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 911/003 907/027 022/040 026/042 024/035 024/039 024/030
+7/S 30/B 00/B 12/J 11/B 10/B 12/J
LVM 908/011 009/035 027/040 027/040 023/038 027/039 025/030
+7/S 21/N 11/N 12/J 11/B 11/N 12/J
HDN 911/000 911/024 009/038 016/043 016/036 017/040 014/030
+7/S 30/B 01/B 12/J 21/B 10/B 11/B
MLS 917/903 917/018 007/034 015/036 016/032 015/036 016/028
96/S 30/B 00/B 12/J 21/B 11/U 11/B
4BQ 914/000 914/023 006/037 015/040 018/034 013/039 014/029
97/S 30/B 00/B 12/J 21/B 11/U 11/U
BHK 918/903 919/015 003/032 014/034 015/028 009/034 010/024
76/S 20/B 00/B 12/J 31/B 11/U 11/U
SHR 909/009 908/029 010/040 015/041 015/034 013/040 012/031
+7/S 40/B 00/B 12/J 21/B 10/B 01/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST MONDAY FOR
ZONES 28>42-56>58-63>66.
WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST MONDAY FOR ZONE
67.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST MONDAY FOR
ZONE 99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 13, 3:33 PM MST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
333 PM MST SUN DEC 13 2009
MTZ028>042-056>058-063>068-WYZ098-099-142245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
333 PM MST SUN DEC 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
AREAS OF LIGHT SNOW WILL CONTINUE THROUGH THE NIGHT. THE SNOW MAY
BECOME HEAVY AT TIMES LATE TONIGHT. TWO TO THREE INCHES OF
ACCUMULATIONS WILL BE POSSIBLE ACROSS THE PLAINS WITH FOUR TO SIX
INCHES LIKELY OVER THE BEARTOOTH/ABSAROKA MOUNTAINS. IN
ADDITION...WIND CHILLS FROM 10 TO 30 BELOW ZERO WILL BE COMMON WITH
THE COLDEST READINGS FROM BILLINGS EASTWARD TO MILES CITY AND
BAKER. HAZARDOUS TRAVEL CONDITIONS DUE TO SLICK AND SNOWPACKED
ROADS AS WELL AS LIMITED VISIBILITIES WILL BE LIKELY OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOWFALL WILL CONTINUE INTO MONDAY BEFORE DECREASING LATE IN THE
AFTERNOON. THE MONDAY MORNING COMMUTE MAY SEE SNOWPACKED ROADS
AND BITTER COLD WIND CHILLS FROM 10 TO 30 BELOW ZERO. TWO TO FOUR
INCHES OF TOTAL ACCUMULATION CAN BE EXPECTED BY MONDAY EVENING
WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. THE WEST FACING MOUNTAIN
SLOPES AROUND COOKE CITY MAY SEE OVER A FOOT OF TOTAL SNOWFALL
WHILE LESS AMOUNTS ARE EXPECTED ON EAST FACING SLOPES ABOVE RED
LODGE.
PEOPLE SHOULD ALLOW FOR EXTRA TIME DURING THE MONDAY MORNING
COMMUTE.
A WARMING TREND WILL BEGIN ON TUESDAY AS THE ARCTIC AIR BEGINS
ITS RETREAT TO THE EAST. ABOVE NORMAL TEMPERATURES AND MELTING
SNOW ARE EXPECTED WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOOLEY
Winter Storm, Absarokee / Beartooth Mountains
- When
- December 13, 8:00 PM MST to December 14, 10:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Whitetail and Fisher Creek Snotels reported 13 inches and 25 inches of snow respectively.
Winter Storm, Beartooth Foothills
- When
- December 13, 8:00 PM MST to December 14, 10:00 AM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Nye received 6 inches of snow while Absaroke received 10 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Connecticut, December 13, 200946 injured · 1 event
- Winter Weather in Pennsylvania, December 13, 20092 deaths · 13 events
- Rip Current in Florida, December 13, 20091 death · 1 event
- Flash Flooding and Flooding in Georgia, December 13 to 15, 2009$195,000 · 0.88 in hail · 25 events
- Winter Weather in New Jersey, December 13, 20095 injured · 5 events
- Winter Weather in Virginia, December 13, 200916 events
- Winter Weather in West Virginia, December 13, 200910 events
- Winter Weather in Maryland, December 13, 200910 events
- Extreme Cold in North Dakota, December 13, 20098 events
- Winter Weather in Ohio, December 13, 20098 events
- Winter Weather in Pennsylvania, December 13, 20098 events
- Winter Weather in West Virginia, December 13, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203390, 203391.